First Kansas death from vaping-related lung disease reported amid national outbreak

Grant Boone
September 12, 2019

The Kansas Department of Health and Environment released a statement Tuesday saying this is the first death associated with an outbreak of serious lung disease related to the use of e-cigarettes or vaping.

CDC explained that the investigation is focusing on lab tests from NY state health officials that showed vitamin E acetate in numerous cannabis e-cigarette cartridges that caused sickness.

That same chemical was also found in almost all cannabis samples from patients who fell ill in NY in recent weeks, a state health department spokeswoman said. Lee Norman said in a statement.

It also suggested they collect vaping fluids and devices that the patient used for more research.

The illnesses have come up this year, and the number of cases has been rising rapidly in the last month as more states have begun their investigations.

"It is not unusual for patients to be put into intensive care units, and on ventilators".

"Tobacco and other companies are addicting our next generation through vaping - and it is simply not safe", he said.

Amid Controversy, Maine National Guard Confirms Stay At Trump Resort
On taking office, the president did not fully divest from the Trump Organization, which is now run by two of his sons. He added that the Air Force has been using Prestwick for stopovers since at least the late 1990s.

State and local public health agencies, the Centers for Disease Control and Prevention, and U.S. Food and Drug Administration are investigating severe pulmonary disease among people who use e-cigarettes or vape - with 450 possible cases reported to date in 33 states and 1 U.S. territory.

American Medical Association President Patrice Harris issued a statement saying the "illnesses now sweeping across the country reaffirm our belief that the use of e-cigarettes and vaping is an urgent public health epidemic that must be addressed". On Friday, the CDC asked that consumers consider not using e-cigarette products during the investigation. Patients report similar exposures and symptoms according to the CDC "Therefore lung illnesses are likely associated with a chemical exposure". "However, and I really want to stress this, more information is needed to determine which specific products or substances are involved". The authors of the paper write that "E-cigarette use is not harmless; it can expose users to substances known to have adverse health effects, including ultra-fine particles, heavy metals, volatile organic compounds, and other harmful ingredients".

United States health officials believe vitamin E oil in THC-infused e-cigarette liquid may be triggering lung damage, but much is unknown about other vapes. Symptoms worsened days or weeks before they were admitted to a hospital. According to the same report by the CDC, symptoms of the illness include coughing, shortness of breath, chest pains, nausea, vomiting, fatigue, fever and sudden weight loss.

Investigators say they don't have detailed information on what type of vaping products the deceased patient used, though they are investigating whether it's connected to a larger national outbreak of vaping-related issues.

Most of these cases have been linked with the constant use of Tetrahydrocannabinol (THC)-laced e-cigarette products, which is the psychoactive component most commonly found in marijuana.

Idaho public health officials are concerned about the health risks of vaping products. On Monday, the FDA already warned Juul, who dominates 70% of the e-cigarette market, from marketing to children.

Other reports by

Discuss This Article

FOLLOW OUR NEWSPAPER